The Annals of Statistics

Closed form expressions for Bayesian sample size

B. Clarke and Ao Yuan

Full-text: Open access

Abstract

Sample size criteria are often expressed in terms of the concentration of the posterior density, as controlled by some sort of error bound. Since this is done pre-experimentally, one can regard the posterior density as a function of the data. Thus, when a sample size criterion is formalized in terms of a functional of the posterior, its value is a random variable. Generally, such functionals have means under the true distribution.

We give asymptotic expressions for the expected value, under a fixed parameter, for certain types of functionals of the posterior density in a Bayesian analysis. The generality of our treatment permits us to choose functionals that encapsulate a variety of inference criteria and large ranges of error bounds. Consequently, we get simple inequalities which can be solved to give minimal sample sizes needed for various estimation goals. In several parametric examples, we verify that our asymptotic bounds give good approximations to the expected values of the functionals they approximate. Also, our numerical computations suggest our treatment gives reasonable results.

Article information

Source
Ann. Statist., Volume 34, Number 3 (2006), 1293-1330.

Dates
First available in Project Euclid: 10 July 2006

Permanent link to this document
https://projecteuclid.org/euclid.aos/1152540750

Digital Object Identifier
doi:10.1214/009053606000000308

Mathematical Reviews number (MathSciNet)
MR2278359

Zentralblatt MATH identifier
1113.62029

Subjects
Primary: 62F15: Bayesian inference
Secondary: 62F12: Asymptotic properties of estimators

Keywords
Sample size Bayesian inference Edgeworth expansion asymptotic posterior distribution

Citation

Clarke, B.; Yuan, Ao. Closed form expressions for Bayesian sample size. Ann. Statist. 34 (2006), no. 3, 1293--1330. doi:10.1214/009053606000000308. https://projecteuclid.org/euclid.aos/1152540750


Export citation

References

  • Bernardo, J. M. (1997). Statistical inference as a decision problem: The choice of sample size. The Statistician 46 151--153.
  • Bhattacharya, R. N. and Ranga Rao, R. (1986). Normal Approximation and Asymptotic Expansions. Krieger, Melbourne, FL.
  • Cheng, Y., Su, F. and Berry, D. (2003). Choosing sample size for a clinical trial using decision analysis. Biometrika 90 923--936.
  • Clarke, B. S. (1996). Implications of reference priors for prior information and for sample size. J. Amer. Statist. Assoc. 91 173--184.
  • Clarke, B. S. and Sun, D. (1999). Asymptotics of the expected posterior. Ann. Inst. Statist. Math. 51 163--185.
  • DasGupta, A. and Vidakovic, B. (1997). Sample size problems in ANOVA: Bayesian point of view. J. Statist. Plann. Inference 65 335--347.
  • De Santis, F. (2004). Statistical evidence and sample size determination for Bayesian hypothesis testing. J. Statist. Plann. Inference 124 121--144.
  • De Santis, F. (2006). Sample size determination for robust Bayesian analysis. J. Amer. Statist. Assoc. 101 278--291.
  • Goldstein, M. (1981). A Bayesian criterion for sample size. Ann. Statist. 9 670--672.
  • Johnson, R. A. (1967). An asymptotic expansion for posterior distributions. Ann. Math. Statist. 38 1899--1906.
  • Johnson, R. A. (1970). Asymptotic expansions associated with posterior distributions. Ann. Math. Statist. 41 851--864.
  • Joseph, L. and Bélisle, P. (1997). Bayesian sample size determination for normal means and differences between normal means. The Statistician 46 209--226.
  • Joseph, L., du Berger, R. and Bélisle, P. (1997). Bayesian and mixed Bayesian/likelihood criteria for sample size determination. Statistics in Medicine 16 769--781.
  • Joseph, L. and Wolfson, D. (1997). Interval-based versus decision theoretic criteria for the choice of sample size. The Statistician 46 145--149.
  • Katsis, A. and Toman, B. (1999). Bayesian sample size calculations for binomial experiments. J. Statist. Plann. Inference 81 349--362.
  • Lindley, D. (1997). The choice of sample size. The Statistician 46 129--138.
  • Pham-Gia, T. (1997). On Bayesian analysis, Bayesian decision theory and the sample size problem. The Statistician 46 139--144.
  • Pham-Gia, T. and Turkkan, N. (1992). Sample size determination in Bayesian analysis (with discussion). The Statistician 41 389--404.
  • Pham-Gia, T. and Turkkan, N. (2003). Determination of exact sample sizes in the Bayesian estimation of the difference of two proportions. The Statistician 52 131--150.
  • Raiffa, H. and Schlaifer, R. (1961). Applied Statistical Decision Theory. Grad. School Bus. Admin., Harvard Univ., Boston.
  • Sahu, S. K. and Smith, T. M. F. (2004). A Bayesian sample size determination method with practical applications. Available at www.maths.soton.ac.uk/staff/Sahu/research/papers/ssd.pdf.
  • Strasser, H. (1981). Consistency of maximum likelihood and Bayes estimates. Ann. Statist. 9 1107--1113.
  • Wang, F. and Gelfand, A. E. (2002). A simulation-based approach to Bayesian sample size determination for performance under a given model and for separating models. Statist. Sci. 17 193--208.
  • Yuan, A. and Clarke, B. (2004). Asymptotic normality of the posterior given a statistic. Canad. J. Statist. 32 119--137.